Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Pittsburgh, PA

June 13, 2017Beaver County, Butler County, Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2017, 3:46 PM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 3:46 PM EDT (19:46 UTC)
Expired
Jun 13, 2017, 4:30 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaver County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:10 PM EDTTSTM WND DMG2 Nnw Knob, PANUMEROUS TREES AND WIRES DOWN
Jun 13, 4:11 PM EDTTSTM WND DMGUnionville, PABRANCHES SNAPPED OFF TREES
Jun 13, 4:11 PM EDTHAIL 1Unionville, PA
Jun 13, 4:12 PM EDTHAIL 0.882 Nnw Knob, PA
Jun 13, 4:34 PM EDTTSTM WND DMG1 Nnw Wallace City, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS51 KPBZ 131946
SVRPBZ
PAC007-019-073-132030-
/O.NEW.KPBZ.SV.W.0089.170613T1946Z-170613T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
346 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northern Beaver County in western Pennsylvania...
  South central Lawrence County in western Pennsylvania...
  Southwestern Butler County in west central Pennsylvania...

* Until 430 PM EDT.

* At 345 PM EDT, a severe thunderstorm was located near Ellwood City,
  or near Beaver Falls, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Cranberry...                      Aliquippa...
  Beaver Falls...                   Monaca...
  Economy...                        Ellwood City...
  New Brighton...                   Beaver...
  Baden...                          Zelienople...
  Rochester...                      Harmony Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 8 and 26.
 
  Interstate 79 in Pennsylvania between mile markers 54 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4078 8048 4092 8033 4082 8000 4062 8023
TIME...MOT...LOC 1945Z 311DEG 13KT 4082 8035 

HAIL...1.00IN
WIND...60MPH
 
$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:29 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 13, 3:29 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances. Temperatures will remain above
normal through the forecast.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Showers and thunderstorms have primarily developed this
afternoon along a cold front slowly sinking from north to south,
although additional scattered thunderstorms have developed south
of the front as well. With such light winds at the surface and
higher up in the atmosphere, showers and thunderstorms are
moving slowly and producing heavy rain. Coverage should diminish
by sunset, with only a small chance of rain overnight. The front
will set up from northwest to southeast on Wednesday and remain
nearly stationary, providing the focus for thunderstorms again.
Again, slow moving storms will bring the chance for heavy
rainfall. Most of the region is under a marginal risk of both
severe thunderstorms and flash flooding. While high temperatures
will be a couple degrees cooler than today, heat indices will
still rise into the lower 90s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
While the stationary front will begin to move north Wednesday
night, low pressure will begin to track east and eventually
bring a cold front through the region Thursday night. Have
maintained categorical pops Thursday and Thursday night. Yet
again a marginal risk continues for both flash flooding and
severe thunderstorms. The chances for rain will diminish on
Friday. Humidity will come down Thursday and Friday, which
should allow heat indices to lower back into the 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 1:47 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017

OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...

At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Newcomerstown...                  Gnadenhutten...
Tuscarawas...                     Baltic...
Port Washington...                Stone Creek...
Gilmore...                        Stillwater...
Bakersville...

This includes  Interstate 77 in Ohio between mile markers 60 and 79.

LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
      4046 8167 4048 8167 4053 8155 4032 8132
      4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161

34
Local storm report, Jun 13, 2:32 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             TIPPECANOE              40.27N  81.29W
06/13/2017  E1.00 INCH       HARRISON           OH   PUBLIC

            HAIL AT LEAST THE SIZE OF A QUARTER ALONG NORRIS ROAD

&&

EVENT NUMBER PBZ1701539

KRAMAR
Local storm report, Jun 13, 3:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     1 NNW KEYSTONE          39.58N  80.21W
06/13/2017                   MARION             WV   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND THE KEYSTONE AREA

&&

EVENT NUMBER PBZ1701540

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningPBZGreene31 min
Jun 13, 2:46 PM EDTFlash Flood WarningPBZGreene3 hr
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningPBZBeaver45 min
Jun 13, 3:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland51 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence25 min
Jun 13, 4:18 PM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Jun 13, 4:21 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler42 min
Jun 13, 4:42 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland48 min
Jun 13, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland45 min
Jun 13, 4:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 13, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland18 min
Jun 13, 7:14 PM EDTFlash Flood WarningPBZAllegheny5 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.